MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS SAPIEN XT TRANSCATHETER HEART VALVE; PROSTHESIS, MITRAL VALVE, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS SAPIEN XT TRANSCATHETER HEART VALVE; PROSTHESIS, MITRAL VALVE, PERCUTANEOUSLY DELIVERED
Model Number 9300TFX26A
Medical Device Problem Code Calcified (1077)
Health Effect - Clinical Code Heart Failure/Congestive Heart Failure (4446)
Date of Event 10/29/2024
Type of Reportable Event Serious Injury
Event or Problem Description
As reported by the field clinical specialist (fcs), approximately 7 years and 11 months post transapical tmvr (transcatheter mitral valve replacement) procedure with a 26mm sapien xt valve in a pre-existing 27mm non-edwards prosthetic valve, the patient was readmitted due to heart failure.It was discovered that the sapien xt valve failed due to stenosis caused by calcification, with the mean gradient measuring 17mmhg.The patient underwent a successful valve in valve procedure with a 23mm sapien 3 ultra resilia with +2cc nominal volume and no complications.Per report, the mean gradient was 5mmhg at the conclusion of the procedure.
 
Additional Manufacturer Narrative
Per the instructions for use (ifu), structural valve deterioration (wear, fracture, calcification, leaflet tear/tearing from the stent posts, leaflet retraction, suture line disruption of components of a prosthetic valve, thickening, stenosis), is a potential adverse event associated with bioprosthetic heart valves.Per a technical summary written by edwards lifesciences, calcific degeneration is a common cause of bioprosthetic heart valve failures.Many factors contribute to the onset and propagation of calcification.These include patient factors (age, disease state, pharmacological intervention, etc.), mechanical stress related to the valve's hemodynamic performance, and glutaraldehyde fixation of tissue.Of these, the fixation process is a relatively minor contributor to calcification for edwards' tissue valves due to subsequent anti-calcification treatments during manufacturing.Though numerous studies have been conducted on preventive calcification strategies in bioprosthetic heart valves, the causes of calcification are not fully understood and there are still no mechanisms or medical therapies which fully prevent bioprosthesis from calcifying.In this case, there was no allegation or indication a manufacturing non-conformance contributed to this product problem.However, patient factors might have contributed to the event, including the patient's advanced age of 80 years and history of hyperlipidemia.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.The device was used in off-label implantation in the mitral position.As there are no specific ifu or training materials related to mitral procedures, the available training materials were reviewed only for information potentially relevant to the device use.

Brand Name
EDWARDS SAPIEN XT TRANSCATHETER HEART VALVE
Common Device Name
PROSTHESIS, MITRAL VALVE, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key20797339
Report Number2015691-2024-09021
Device Sequence Number15201057
Product Code NPU
UDI-Device Identifier00690103192087
UDI-Public(01)00690103192087(17)170623
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P130009
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/23/2017
Device Model Number9300TFX26A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/05/2024
Initial Report FDA Received Date11/27/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age80 YR
Patient SexMale